From Oneonta, New York, USA:
My son, age five, was diagnosed with type 1 seven months ago. Since then, he has been in a honeymoon phase, which now appears to be ending. Since being diagnosed he's had a few lows from time to time, maybe 10 in all, all above 55 mg/dl [3.1 mmol/L], except for two times and always asymptomatic. During the last week, he has been running very high and his doctor believes he is emerging from his honeymoon period, so we are trying to adjust his insulin accordingly. However, I'm concerned because he has run low three times in the past week, each time in the 40s (mg/dl) [around 2.2 to 2.7 mmol/L], although again he's been basically asymptomatic, except he did complain twice about being very hungry. I need to know if it's possible that his brain may have been impaired as a result of these lows and if he will suffer some permanent loss of cognitive functioning. His doctor has reassured me this won't happen, but I've been reading some information on this web site that seems to contradict what my doctor is telling me. Can you please set me straight on this issue as it has me terribly concerned?
Brain damage is associated with frequent, severe hypoglycemia (unconsciousness and/or seizures) in the research literature on the subject. Nobody aims for frequent episodes of hypoglycemia, particularly when one cannot always detect hypoglycemia as in younger children. So, some caution is always in order. As a physician or as a parent, one may need to readjust target goals if frequent hypoglycemia is taking place and also try to determine what other symptoms may be noticeable to friends, teachers, relatives or even to the young child. Hunger is one that could be taught, for instance. Tiredness, yawning, or unexpected moodiness may also be recognized or recognizable but may require some teaching since may people seem to think only shaking or sweating are the symptoms of hypoglycemia. Frequent monitoring is the key to all of this to learn what is going on. Often multiple small doses works much better than giant doses of insulin less frequently and this is also the likely reason that insulin pumps seem to be able to decrease hypoglycemia - more frequent adjustments in smaller dose periods. Stay in close contact with your physician and diabetes team and they can help you figure this all out as the remission phase ends.
Original posting 18 Apr 2004
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.